Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Itchy arms and legs. Using synalar c cream for prurigo nodularis. What could have caused this?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2408 Questions
Dear doctor,

I'm a 35 year old woman (5 ft 2 inches), weigh 42 kg and work as a management consultant. I try to eat healthy (no fast food or greasy stuff but do have a lot of processed food due to convenience). I get adequate exercise but will admit I do not drink a lot of water.
After returing from a trip to visit relatives 2 months ago,(don't know if the travel is relevant but thought I might have picked up a bug at the airport?) I began to suffer from severe itching on my arms and legs that has resulted in my uncontrollable scratching, bleeding and hideous scarring, I finally visited a dermatologist last week who diagnosed it as prurigo nodularis. He said that I need to do 3 things: 1) moisturize (Bepanthol body lotion) 2) Stop scratching immediately and 3) keep my nerves calm. I do not have a family history of eczema, hayfever or asthma so I am not sure what might have caused this. Stress is a natural part of my life and most people in my profession, but not undue stress and I don't think I am unduly stressed. I am currently using Synalar C cream twice a day and take an antihistamine pill after dinner. What bothers me are two things a) what could have caused this and b) will the scars ever go? I do feel much better than I did last week before visiting the doctor.

I have researched PN since the diagnoisis and I understand it is related to other diseases like renal or liver failure or even HIV. Should I get myself tested?

The itching has reduced significantly and I try not to scratch as best as I can. Appreciate your advice. Thanks...XXXXXXX
Posted Sat, 19 Jan 2013 in Skin Hair and Nails
Answered by Dr. S. Murugan 5 hours later

As your itching sensation is well under control, You continue the same treatment suggested by your dermatologist..

After the treatment is over, you watch and find what are the foodstuffs are making this itching and try to avoid the same.

For prurigo nodularis the ointment contains steroids along with salicylic acid preparations are better and it will help to remove the scars also. If the scars are very superficial it will completely after a few months or years if it is deeper it may remain. In such case you can undergo Dermato-surgical procedures like dermabrasion methods or laser treatment.

Another possibility is, as you told that your lesions are mainly over your extremities, it could be due papular urticaria. A type of insect bite allergy or mosquito bite allergy. As you have traveled to new places, some insects, bugs or different type of mosquitoes may be a cause for your problem. If it is so, you can wear clothes so that you can cover your extremities with full sleeves and pants especially from the evening hours onwards.

Your dermatologist will guide you properly and follow his advice.
Wish you a speedy recovery. Do let me know if you have more concerns.

Dr S. Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor